Acne treatments, antibiotics, and antidepressants can all make you more susceptible to UV damage and overheating.

By Lauren Oster
July 27, 2016
Advertisement

While you're devouring this summer's must-read romance and thrillers, don't forget to do some other essential reading as well: warning labels and package inserts for your drugs and supplements—mainly because those same medications (like antibiotics and antidepressants) may also make you more sensitive to the summer sun and heat.

The US Food and Drug Administration (FDA) points out that some medications contain ingredients that cause photosensitivity, or a chemically-induced change in the skin that can make you more sensitive to sunlight. Photosensitivity also breaks down into two separate types: photoallergy (an allergic reaction of the skin that can occur up to several days after exposure) and phototoxicity (an irritation of the skin which can occur within a few hours).

Phototoxicity is the most common type of photosensitivity from medications. “For the major players that interact with the sun and cause what’s called phototoxicity, those [effects] should be listed on the bottle or in the patient information," Megan Rech, PharmD, an emergency medicine clinical pharmacist at Loyola University Medical Center in Chicago, tells Health. The effects can range from skin irritations to a reduced ability to sweat or an increased amount of fluid lost through urine.

But, according to Rech, side effects can differ between people and medications. "There are a lot of medications that can cause interactions with the sun, so lesser-known side effects [that] occur in fewer patients may not always be obvious," she says. That's why it's important to revisit whatever safety info you have, and to check in with your doctor, who can let you know about potential risks during the brightest, warmest time of year.

To help, here are some of the better-known medications that may allow summer's sun and heat to hit you harder—and what you can do about it.

Antibiotics

“Antibiotics can cause photosensitivity and phototoxic reactions, meaning that they’re going to worsen your sunburn,” Rech says. “The one that comes to mind right away is Bactrim, or sulfamethoxozole trimethoprim.” Bactrim is prescribed to treat everything from bronchitis to bladder infections. “That’s a big offender, and so are tetracyclines and fluoroqinolones.” The FDA also includes other antibiotics—like ciprofloxacin, doxycycline, levofloxacin, ofloxacin, trimethoprim—as medications that may make you react poorly to the sun, too. That said, you should never, ever skip an antibiotic for the sake of sunbathing, warns Rech. Your doctor can help you juggle your plans and your meds.

Acne treatments

“Those can definitely be phototoxic, especially the retinoids,” says Rech. “Phototoxic effects are going to appear like a really bad sunburn.” The risk is more pronounced for prescription retinoids (such as Retin-A and Tazorac), which are significantly stronger than the products you’ll find at drugstores and beauty counters. But OTC acne and anti-aging products with retinol can cause dryness, peeling, and sun sensitivity as well. Products with salicylic acid and benzoyl peroxide can also increase your vulnerability. If you’re using one and plan to spend significant time outdoors, be sure to sport sunscreen and a broad-brimmed hat.

Allergy medications

Some users find that oral antihistamines like diphenydramine (found in products like Benadryl and Dramamine) reduce their ability to sweat. In extreme cases, as the Consumer Reports medical advisory board noted, the overheating that can result leads to cramps, exhaustion, and even heat stroke. If you find that your allergy meds make it difficult for you to cool down, plan outdoor activities for the morning and evening, and try to spend the hottest hours of the day indoors.

Antidepressants

Tricyclic antidepressants may cause problems in hot weather because they "prevent the area in your brain that regulates heat response from knowing you’re overheating,” Rech explains. “They can also decrease sweating, which leads to a decrease in heat loss.”

When you’re taking a drug that increases the likelihood of overheating, stay alert for warning signs such as headaches, lightheadedness, nausea, and weakness. If you experience any of those symptoms, get out of the sun and reach for water or a sports drink with sodium (which will help your body retain fluid until balance is restored). In the event of a severe reaction such as confusion, fever, or fainting, contact your doctor or call 911.

Non-steroidal anti-inflammatory drugs (NSAIDs)

“The main non-steroidals that cause phototoxicity are probably not ones that we commonly use," Rech says. But still, caution should be used, especially if you're on other medications. "Any time you’re taking a non-steroidal and going out in the sun I would recommend barrier protection with sunscreen and avoidance if possible, because any of the non-steroidals can worsen [phototoxicity],” Rech explains.

Vitamins and herbs

“A lot of over-the-counter herbal medications [can have phototoxic effects]—for example, St. John’s Wort is a big inducer of photosensitivity, and that medication in particular has a number of drug interactions. Anyone [interested in taking it] should ask their doctor or pharmacist first,” says Rech. Another pill that might put you at risk: Niacin, a form of Vitamin B3 that’s used to treat high cholesterol. It can cause skin reactions, Rech says, "so it could potentially cause [sun sensitivity].”

Topical medications

Significant sun exposure can amplify the effect of transdermal patches (such as Fentanyl, a powerful pain reliever, or Clonidine, which lowers blood pressure) that deliver medication directly through the skin. When you get a sunburn, the blood vessels in the surface of your skin dilate, explains Rech, and that can lead to increased absorption of your meds. So if you’re wearing a patch, it's a good idea to consider long sleeves.

To get our top stories delivered to your inbox, sign up for the Healthy Living newsletter